Texas, 2009Flash Flooding in Texas, November 20, 2009
November 20, 2009 · NWS EWX · 8 events in 5 counties and zones
A cold front associated with a 500 mb trough moved across South Central Texas and generated heavy rain which resulted in flash flooding from Bandera to Gonzales counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front associated with a 500 mb trough moved across South Central Texas and generated heavy rain which resulted in flash flooding from Bandera to Gonzales counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Nov 20, 5:15 AM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Nov 20, 5:15 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
515 AM CST FRI NOV 20 2009
.AVIATION...
VARIABLE CONDITIONS OF LOW MVFR AND IFR CIGS CURRENTLY PREVAIL WITH
SCT TO NUMEROUS SHRA AND ISOLD TSRA MOVING NE AT 25 KNOTS. EXPECT
CURRENT CONDITIONS TO CONTINUE UNTIL 15-16Z WHEN THE COLD FRONT IN
THE TX HILL COUNTRY WILL PUSH SWD THRU THE AREA AND CIGS WILL IMPROVE
TO MVFR MOST AREAS. SHRA/TSRA WILL LINGER BEHIND THE FRONT...BUT
THE GENERAL TREND WILL BE FOR IMPROVEMENT TO VFR CONDITIONS BY
21-23Z THIS AFTERNOON. LIGHT SELY LOW LEVEL WINDS WILL BE SHIFT TO
NLY WINDS AT 10 TO 20 KNOTS BEHIND THE COLD FRONT.
&&
.PREV DISCUSSION... /ISSUED 400 AM CST FRI NOV 20 2009/
DISCUSSION...
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS MUCH OF
THE REGION TODAY. A WEAK SFC LOW IS CONTINUING TO DEVELOP OFF THE
MIDDLE TEXAS COAST PROVIDING AN AMPLE INFLUX OF GULF MOISTURE INTO
SOUTHEAST TEXAS. THIS DEEP MOISTURE WILL COMBINE WITH THE STRENGTHENING
LLJ ASSOCIATED WITH THE UPPER LOW ACROSS WEST TEXAS AND RESULT IN
A THREAT OF LOCALLY HEAVY RAINFALL. THE HIGHEST RAINFALL TOTALS
FROM THIS EVENT ARE EXPECTED TO BE ACROSS THE MIDDLE AND UPPER
TEXAS COAST TOWARDS LOUISIANA. HOWEVER...COULD STILL SEE TOTALS OF
1 TO 3 INCHES ALONG AND SOUTHEAST OF THE BALCONES ESCARPMENT WITH
ISOLATED TOTALS OF 5 OR MORE INCHES POSSIBLE ACROSS THE COASTAL
PLAINS. HAVE LEFT CURRENT FLASH FLOOD WATCH CONFIGURATION ALONE.
WITH THAT SAID...THERE IS STILL THE POSSIBILITY OF STREET FLOODING
ACROSS URBAN AND METRO AREAS AS RAINFALL TOTALS AS LOW AS ONE INCH
CAN CAUSE RUNOFF PROBLEMS. RAIN CHANCES WILL END FROM WEST TO EAST
THIS EVENING AS THE UPPER LOW PUSHES THROUGH THE REGION. WITH THE
WIDESPREAD CLOUD COVER AND RAIN...TEMPERATURES WILL BE MUTED TODAY
AND GENERALLY PEAK IN THE MID 60S TO LOWER 70S.
A FEW SHOWERS WILL LINGER ACROSS THE EASTERN PORTION OF THE REGION
OVERNIGHT AND INTO EARLY SATURDAY. OTHERWISE...SKIES WILL CONTINUE
CLEARING FROM WEST TO EAST DURING THE DAY. THE DRIER NORTHWEST FLOW
ALOFT WILL KEEP TEMPERATURES SEASONABLE SATURDAY AND SATURDAY
NIGHT. SFC WINDS WILL RETURN TO THE SOUTHEAST EARLY SUNDAY
MORNING. A SLIGHT MOISTENING AND WARMING TREND IS EXPECTED SUNDAY
THROUGH TUESDAY MORNING AHEAD OF THE NEXT COLD FRONT.
AN UPPER TROUGH WILL SWING ACROSS THE GREAT PLAINS EARLY NEXT WEEK
AND DRAG A COLD FRONT ACROSS THE STATE LATE MONDAY/EARLY TUESDAY.
CHANCES FOR RAIN WITH THIS SYSTEM ARE MUCH LOWER AS THE BULK OF
THE UPPER ENERGY WILL BE TOO FAR TO THE NORTH. FOR NOW HAVE GONE
WITH SLIGHT TO LOW-END CHANCE POPS MONDAY EVENING THROUGH TUES.
MODELS ARE DIVERGENT AS FAR AS HOW LONG THE CLOUDS AND LIGHT RAIN
PERSIST BEHIND THE FRONT. FOR THE TIME BEING HAVE FAVORED
SEASONABLE TEMPERATURES THROUGH THE END OF THE WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 65 53 65 46 71 / 100 40 - 0 0
AUSTIN BERGSTROM INTL AIRPORT 64 51 66 39 70 / 100 40 - 0 0
NEW BRAUNFELS MUNI AIRPORT 67 50 70 43 73 / 100 30 - 0 0
BURNET MUNI AIRPORT 64 49 64 44 69 / 70 40 - 0 0
DEL RIO INTL AIRPORT 71 46 72 50 74 / 40 - - 0 0
GEORGETOWN MUNI AIRPORT 65 51 66 45 71 / 100 50 10 0 0
HONDO MUNI AIRPORT 71 45 72 43 75 / 80 10 0 0 0
SAN MARCOS MUNI AIRPORT 66 49 68 43 72 / 100 30 - 0 0
LA GRANGE - FAYETTE REGIONAL 66 52 64 44 71 / 100 60 20 0 0
SAN ANTONIO INTL AIRPORT 69 50 70 46 74 / 100 20 - 0 0
STINSON MUNI AIRPORT 71 51 71 48 75 / 100 20 - 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
COUNTIES: DE WITT...FAYETTE...GONZALES...LAVACA...LEE.
&&
25/01
Hazardous weather outlook, Nov 20, 4:33 AM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
433 AM CST FRI NOV 20 2009
TXZ171>173-183>193-202>208-217>222-228-211045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-KINNEY-UVALDE-MEDINA-
BEXAR-COMAL-GUADALUPE-CALDWELL-MAVERICK-ZAVALA-FRIO-ATASCOSA-
WILSON-KARNES-DIMMIT-
433 AM CST FRI NOV 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
AN UPPER AIR DISTURBANCE AND COLD FRONT WILL MOVE ACROSS SOUTH
CENTRAL TEXAS TODAY AND PRODUCE SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS. LOCALLY HEAVY RAINS OF 1 TO 3 INCHES CAN BE
EXPECTED. THE RAINS WILL END FROM THE WEST TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
TXZ194-209-223>225-211045-
LEE-FAYETTE-GONZALES-DE WITT-LAVACA-
433 AM CST FRI NOV 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
A FLASH FLOOD WATCH IS IN EFFECT FROM 6 AM TO 6 PM TODAY. AN UPPER
AIR DISTURBANCE AND A COLD FRONT WILL MOVE OVER SOUTH CENTRAL
TEXAS TODAY...BRINGING WIDESPREAD SHOWERS AND THUNDERSTORMS TO
TO THE COASTAL PLAINS. LOCALLY HEAVY RAIN IS LIKELY WITH RAINFALL
AMOUNTS OF 1 TO 3 INCHES EXPECTED...AND ISOLATED AMOUNTS NEAR 5
INCHES POSSIBLE. THE RAINS WILL DIMINISH FROM THE WEST TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Flash Flood, Bandera
- When
- November 20, 6:45 AM CST
- Where
- Bandera County, 2.93 mi NNW of Medina Lake to 2.05 mi NNW of Medina Lake
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.636, -99.005
Heavy rain caused as much as 5 feet of water to flow across Old Castroville Road.
Flash Flood, Bexar
- When
- November 20, 11:15 AM CST
- Where
- Bexar County, 6.19 mi WNW of Macdona to 5.7 mi WNW of Macdona
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.365, -98.795
Heavy rain caused flooding which closed Jungman Road.
Flash Flood, Gonzales
- When
- November 20, 11:15 AM CST
- Where
- Gonzales County, 1.36 mi ENE of Smiley to 1.29 mi NW of Smiley
- Cause
- Heavy Rain
- Reported by
- CoCoRaHS
- Coordinates
- 29.276, -97.608
Heavy rain caused area creeks to flow over roads.
Flash Flood, Bexar
- When
- November 20, 11:55 AM CST
- Where
- Bexar County, 2.78 mi N of Kirby to 3.96 mi SW of Fratt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.510, -98.377
Heavy rain caused flooding which required high water rescues in several places around the San Antonio metropolitan area.
Flash Flood, Wilson
- When
- November 20, 12:35 PM CST
- Where
- Wilson County, 1.64 mi SE of Floresville to 2.49 mi NNE of Poth
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 29.116, -98.148
Heavy rain caused water to flow across the roadway of FM 537.
Flash Flood, De Witt
- When
- November 20, 1:30 PM CST
- Where
- De Witt County, 1.86 mi E of Old Davy to 1.92 mi SE of Nopal
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.085, -97.600
Heavy rain caused flooding which closed FM 108 due to high water across the road.
Flash Flood, Gonzales
- When
- November 20, 1:30 PM CST
- Where
- Gonzales County, 2.69 mi W of Saturn to 3.03 mi WSW of Gonzales Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.530, -97.425
Heavy rain caused flooding which closed several Farm to Market roads due to high water across the roadway.
Flash Flood, Wilson
- When
- November 20, 1:30 PM CST
- Where
- Wilson County, 3.62 mi E of Alum to 1.97 mi NE of Alum
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.300, -97.890
Heavy rain caused flooding which closed FM 1681 due to water cover the roadway.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Heavy Rain in Texas, November 20 to 21, 20093 deaths · 3 injured · $20,000 · 2 events
- Dust Storm and High Wind in Nevada, November 20, 20091 death · 7 injured · $90,000 · 72 kt wind · 6 events
- Lightning Strike in Connecticut, November 20, 20091 injured · 1 event
- High Wind and Winter Weather in California, November 20, 200968 kt wind · 6 events
- High Wind and Strong Wind in California, November 20, 2009$10,000 · 63 kt wind · 4 events
- Winter Storm in California, November 20, 20093 events
- High Wind in Oregon, November 20, 200963 kt wind · 2 events
- Heavy Snow in California, November 20 to 21, 20092 events
- Waterspouts in South Atlantic Coastal Waters, November 20, 20092 events
- Marine Thunderstorm Wind in Gulf of Mexico, November 20, 200965 kt wind · 1 event
- Flood in Pennsylvania, November 20, 20091 event
- High Wind in California, November 20, 200963 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198391, 198392, 198393, 198394, 198395, 198396, 198397, 198398.